Announcement

Collapse
No announcement yet.

How to curb cravings while on Elavil?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • bunnykinb
    replied
    To everyone,

    Thanks for your replies. It is difficult to eat healthy when the Elavil says "eat more sweets." I have been sick with a cold and sinus infection for days and even though my taste buds are tasteless, I still want to eat. I do drink water all day long at work. If there is any type of chocolate, I want it. But, I did pass on a piece of chocolate cake last week.

    bunnykinb


    Elle,

    How is Cymbalta for you? The lowest capsule is 60 mg, right? Some people haven't done well with the side effects that I have read here at this website. I wish there were other antidepressants that wouldn't increase the appetite so much.

    bunnykinb

    Leave a comment:


  • Elle
    replied
    I gained an enourmous amount of weight the first go round with Elavil and lost it quickly after stopping it. So, when I went back on it a few years ago, I stated eating teaspoons of sugar to curb the cravings. I would only eat a teaspoon of pure white sugar every few hours, but it kept me from eating tons of sweets. While that's obviously not the best thing to do diet wise, eating 1 teaspoon versus a whole damn cake is a pretty smart choice! When I was on it the first time, I found myself eating 4 to 6 waffles a day with tons of syrup and then drinking whatever syrup was left on my plate...gross, huh? I'm not even a big sweets person normally. I'm not on it anymore, thank God!! I'm on Cymbala now and haven't had any weight issues with it.

    Leave a comment:


  • Berkshire Road
    replied
    I gained 50 lbs on neurontin; of course, we are all different. And going from being an active person to a nearly bedridden with pain person can't have helped much either. When I first started treatment (2 yrs ago) my doctor suggested elavil, and I declined bc. I had been on it before and I remembered the sweet cravings and the weight gain.

    But now the neurontin cravings seem to have lessened, and I lost 10 lbs. But my IC symptoms are just awful, so I decided I'd have to give elavil a try. Wish me luck, everyone, tonight was the first time I took it. I'm also waiting for my aloe tablets and cysta q to arrive; with luck something will help me and I'll be able to cut down on the pharmaceuticals.

    Oh, one odd thing that I think contributed to my recent little weight loss, was my husband started bringing me a vanilla milkshake every day for lunch (well, he did it once and it made me so happy, so he kept on doing it!). It fills me up so I don't need to eat anything else, and then that's my sweet for the day. Any time I get a craving at another time of day, I just think, "X more hours till your milkshake!" and it seems to help. I know I'm getting my treat, so I guess I think about it less. I probably shouldn't be recommending milkshakes for lunch to people worried about their weight LOL but seriously, this has seemed to help me.

    Leave a comment:


  • NicoleB
    replied
    i know what you all mean. this is making me so depressed. i used to love healthy food and veggies,and now i look at those kinds of food and i feel disgusted. i ONLY want carbs and sugar. my cravings are out of control and i know i'm going to get huge if i dont control it. But as of now, i'm eating cake and chocolate for meals because i'll go crazy if i dont have sugar. With all the diabetes, weight problems and other diseases that run in my family, i cannot afford to eat like this. but elavil is the only "pain med" that has help with the pain. I was practically suicidal with the amount of discomfort i was feeling before. Elavil has been a miracle in that respect, but if i gain too much weight, i'll be devastated. i feel like i cant win. i might try neurontin, though i heard the side effects can be similar.

    Leave a comment:


  • purpleviolet
    replied
    nortriptaline instead?

    You might ask your doctor about nortriptaline (sp?) a later version of amytripataline which supposedly has less side effects (like less drowsy). The Uro nurse practitioner said you gain less weight. They seem to use it in their uro practice, so I guess they get similar results to amytriptaline, but I don't think there has been studies.

    Leave a comment:


  • kadi
    replied
    What helps me a lot is reducing my overall sugar consumption. It seems that Elavil just DRIVES the sugar cravings, but if I eat less of it overall, that helps.
    Also, I read that Elavil shouldn't be eaten with a high fiber meal (reduces absorption), so I don't do that, but I have switched to more whole grain/high fiber foods the other meals of the day & that helps too.

    When I went up to 20 mg, I wasn't careful about how much I was eating & I gained 35 pounds. I've lost 14 of those pounds, but am still 20 pounds over my pre-IC weight. My weight is now stable & I am working on being very conscious of what I eat, why I am eating, & making healthy choices.

    That said, my doctor at one point did increase my dosage to 30 mg & the hunger was UNCONTROLLABLE. The second night at that dose, I ate a huge potroast dinner, two 12 oz glasses of milk, and two large butterscotch brownies, and then was awake all night, nearly in tears because I was so hungry. I went to the pharmacist the next day & asked what the heck happened & he told me that that dosage stimulated the hunger/satiety center in my brain. My doctor & I agreed that that level of side effect was unacceptable & I remained at 20mg. (And tried home instillations in addition to the Elavil to better control my IC, which has worked out fine).

    Good luck, I hope you find a balance that works for you!

    Leave a comment:


  • dg2901
    replied
    My only suggestion is to try to stick to healthy foods/snacks when the cravings start. Also, like mentioned, sip on water when the between-meal craving shows up, wait 30 minutes and see if the craving is still there. If it is, grab something healthy--fruits, vegetables, etc

    take care
    diana

    Leave a comment:


  • meme
    replied
    I know what you mean. I gained 20lbs in 4mos. on 25mgs!!!! Seems like the cravings are going away now though. I've been able to stick to a 1600cal diet for the past two weeks, trying to exercise more also to help shed the extra weight. I've found that its better for me to snack on a whole lot of low cal foods like carrots and cauliflower cause I can eat a lot of them and they don't add up too quickly.

    Leave a comment:


  • bunnykinb
    replied
    If I am so hungry on 10 mg, what happens if I get my dosage increased? I just ate a pear and some chocolate. I had chicken, potatoes and broccoli for lunch and was still hungry.

    Leave a comment:


  • tigger_gal
    replied
    there are several on the markey, but what ones will help the pain is the question. I myself take wellbutrin xl but it don't help.
    how bout drinking water when you are hungry.. That was my plan but its not working.. hope you figure it out soon

    Leave a comment:


  • bunnykinb
    started a topic How to curb cravings while on Elavil?

    How to curb cravings while on Elavil?

    I only take 10 mg of Elavil a night, but various day, I get very hungry. How do I help curb the cravings? Is there another antidepressant that doesn't make one so hungry? Thanks.
Working...
X